Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Uniqueness in bounded moment problems


Author: Hans G. Kellerer
Journal: Trans. Amer. Math. Soc. 336 (1993), 727-757
MSC: Primary 44A60; Secondary 44A12, 46G99
DOI: https://doi.org/10.1090/S0002-9947-1993-1145730-2
MathSciNet review: 1145730
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (X,\mathfrak{A},\mu )$ be a $ \sigma $-finite measure space and $ \mathcal{K}$ be a linear subspace of $ {\mathcal{L}_1}(\mu )$ with $ \mathcal{K} = X$. The following inverse problem is treated: Which sets $ A \in \mathfrak{A}$ are " $ \mathcal{K}$-determined" within the class of all functions $ g \in {\mathcal{L}_\infty }(\mu )$ satisfying $ 0 \leq g \leq 1$ , i.e. when is $ g = {1_A}$ the unique solution of $ \smallint fg\;d\mu = \smallint f{1_A}\;d\mu $, $ f \in \mathcal{K}?$ Recent results of Fishburn et al. and Kemperman show that the condition $ A = \{ f \geq 0\} $ for some $ f \in \mathcal{K}$ is sufficient but not necessary for uniqueness. To obtain a complete characterization of all $ \mathcal{K}$-determined sets, $ \mathcal{K}$ has to be enlarged to some hull $ {\mathcal{K}^{\ast} }$ by extending the usual weak convergence to limits not in $ {\mathcal{L}_1}(\mu )$. Then one of the main results states that $ A$ is $ \mathcal{K}$-determined if and only if there is a representation $ A = \{ {f^{\ast} } > 0\} $ and $ X\backslash A = \{ {f^{\ast} } < 0\} $ for some $ {f^{\ast}} \in {\mathcal{K}^{\ast} }$ .


References [Enhancements On Off] (What's this?)

  • [1] R. Anantharaman and K. M. Garg, Some topological properties of vector measures and their integral maps, J. Austral. Math. Soc. (Ser. A) 23 (1977), 453-466. MR 0486398 (58:6144)
  • [2] R. Chen and L. A. Shepp, On the sum of random variables, Amer. Statist. 37 (1983), 237. MR 713833 (84k:60022)
  • [3] P. C. Fishburn, J. C. Lagarias, J. A. Reeds, and L. A. Shepp, Sets uniquely determined by projections on axes. I. Continuous case, SIAM J. Appl. Math. 50 (1990), 288-306. MR 1036243 (91e:28005)
  • [4] -, Sets uniquely determined by projections on axes. II. Discrete case, Discrete Math. 91 (1991), 149-159. MR 1124762 (92m:28009)
  • [5] R. J. Gardner, Measure theory and some problems in geometry, Atti Sem. Mat. Fis. Univ. Modena 39 (1991), 51-72. MR 1111758 (92d:52010)
  • [6] R. Holmes, Geometric functional analysis and its applications, Springer-Verlag, Berlin, Heidelberg, and New York, 1975. MR 0410335 (53:14085)
  • [7] H. G. Kellerer, Schnittmaß-Funktionen in mehrfachen Produkträumen, Math. Ann. 155 (1964), 369-391. MR 0167587 (29:4859)
  • [8] J. H. B. Kemperman, On sets that are uniquely determined by a restricted set of integrals, Trans. Amer. Math. Soc. 322 (1990), 417-458. MR 1076178 (92b:44010)
  • [9] -, Sets of uniqueness and systems of inequalities having a unique solution, Pacific J. Math. 148 (1991), 275-301. MR 1094491 (92e:52005)
  • [10] J. Kingman and A. Robertson, On a theorem of Liapunov, J. London Math. Soc. 43 (1968), 347-351. MR 0224768 (37:367)
  • [11] I. Kluvánek and G. Knowles, Vector measures and control systems, North-Holland, Amsterdam and Oxford, 1975.
  • [12] A. Kuba and A. Volcic, Characterization of measurable plane sets which are reconstructable from their two projections, Inverse Problems 4 (1988), 513-527. MR 954907 (91a:44003)
  • [13] A. Liapunov, Sur les fonctions-vecteurs complètement additives, Izv. Akad. Nauk SSSR Ser. Mat. 4 (1940), 465-478. (Russian) MR 0004080 (2:315e)
  • [14] J. Lindenstrauss, A remark on extreme doubly stochastic measures, Amer. Math. Monthly 72 (1965), 379-382. MR 0181728 (31:5955)
  • [15] G. G. Lorentz, A problem of plane measure, Amer. J. Math. 71 (1949), 417-426. MR 0028925 (10:519c)
  • [16] S. Marx, Schnittmaßprobleme im $ {R^d}$ bezüglich endlich vieler Teilräume, Diploma thesis, Universität Erlangen, 1988.
  • [17] I. V. Romanovskii and V. N. Sudakov, On the existence of independent partitions, Proc. Steklov Inst. Math. 79 (1965), 1-7. MR 0220321 (36:3386)
  • [18] G. Simons, An unexpected expectation, Ann. Probab. 5 (1977), 157-158. MR 0436268 (55:9215)
  • [19] A. Spakowski, Openness of vector measures and their integral maps, J. Austral. Math. Soc. (Ser. A) 45 (1988), 351-359. MR 957200 (90a:28016)
  • [20] V. N. Sudakov, Geometric problems in the theory of infinite-dimensional probability distributions, Proc. Steklov Inst. Math. 141 (1979), 1-178. MR 530375 (80e:60052)
  • [21] R. Wegmann, Der Wertebereich von Vektorintegralen, Z. Wahrsch. Verw. Gebiete 14 (1970), 203-238. MR 0262457 (41:7064)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 44A60, 44A12, 46G99

Retrieve articles in all journals with MSC: 44A60, 44A12, 46G99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1145730-2
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society